Transient hemiparesis with topiramateBMJ 1999; 318 doi: https://doi.org/10.1136/bmj.318.7187.845 (Published 27 March 1999) Cite this as: BMJ 1999;318:845
- Linda J Stephen,
- Jan E Maxwell,
- Martin J Brodie
Topiramate is an antiepileptic drug licensed as add on treatment for use in patients with refractory partial onset seizures with or without secondary generalisation.1 Its triple mechanism of action is thought to entail sodium channel blockade, attenuation of responses induced by kainate, and enhancement of inhibition mediated by γ-aminobutyric acid.2 We report two cases of hemiparesis with topiramate that resolved on withdrawal of treatment.
A 41 year old man with cerebral palsy resulting in right sided weakness experienced daily complex partial seizures despite taking carbamazepine retard, sodium valproate slow release, gabapentin, and diazepam. Substitution of lamotrigine for carbamazepine and gabapentin had little effect on his seizure frequency. Topiramate was introduced over a month up to 25 mg twice daily with good effect. During this time, however, he developed fatigue, left sided weakness, and slurred speech. He was unable to weight bear and had to rely totally on his carers. On examination, his reflexes were brisk on the newly affected side, with reduced power and tone. Computed tomography showed only gross left hemispheric atrophy. The left sided weakness slowly resolved over eight weeks after topiramate treatment was withdrawn.
A 59 year old woman had poorly controlled secondary generalised seizures after herpes simplex encephalitis despite treatment with carbamazepine slow release and phenytoin. Magnetic resonance imaging showed extensive anterior infarction in the left temporal lobe. Topiramate treatment was introduced over two months up to a dose of 100 mg twice daily. During this time she developed reduced tone and power in her right arm and leg. Repeat magnetic resonance imaging showed no further changes. She regained normal power within two weeks of topiramate withdrawal.
To our knowledge, these are the first reported cases of hemiparesis linked with topiramate treatment. It may be relevant that both patients already had compromised neurological function. The Committee on Safety of Medicines and the drug manufacturer have been informed. Awareness of this side effect will avoid inappropriate investigation and encourage rapid withdrawal of topiramate treatment.